John B. Conway

From Infogalactic: the planetary knowledge core
Jump to: navigation, search
John B. Conway
Born John Bligh Conway
New Orleans, Louisiana, United States
Residence United States
Nationality American
Fields Mathematics
Institutions The George Washington University
Alma mater
Thesis The Strict Topology and Compactness in the Space of Measures (1966)
Doctoral advisor Heron S. Collins[1]
Doctoral students
  • Robert F Olin (1975)
  • Pei Yuan Wu (1975)
  • Quentin F Stout (1977)
  • Stephen J Wright (1977)
  • Gerard E Keough (1979)
  • Jim Agler (1980)
  • James J Dudziak (1981)
  • Karim Seddighi (1981)
  • Marc Raphael (1982)
  • Gregory Adams (1984)
  • Paul McGuire (1985)
  • John Akeroyd (1986)
  • Ameer Athavale (1987)
  • Norma Elias (1987)
  • John Spraker (1987)
  • Kyung-Hee Jin (1989)
  • Nathan Feldman (1997)
  • Gabriel Prajitura (1999)
  • Sherwin Kouchekian (2000)[1]
Website
home.gwu.edu/~conway/

John Bligh Conway (born 1939) is an American mathematician. He is currently a professor emeritus at the George Washington University. His specialty is functional analysis, particularly bounded operators on a Hilbert space.

Conway earned his BS from Loyola University and Ph.D. from Louisiana State University under the direction of Heron Collins in 1965, with a dissertation on The Strict Topology and Compactness in the Space of Measures.[2] He has had 20 students who obtained doctorates under his supervision, most of them at Indiana University, where he was a close friend of mathematician Max Zorn. He served on the faculty there from 1965 to 1990, when he became head of the mathematics department at University of Tennessee.

He is the author of a two-volume series on Functions of One Complex Variable (Springer-Verlag), which is a standard graduate text.

He is the father of John Bligh Conway II, who currently teaches history at the Anglo American School of St Petersburg, Russia. His grandson is Stephen Jonovich Conway, who attends the AASSP too.

Selected publications

  • Conway, John B. (1978). Functions of One Complex Variable I (Graduate Texts in Mathematics 11). Springer-Verlag. ISBN 0-387-90328-3.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  • Conway, John B. (1997). A Course in Functional Analysis. Springer. ISBN 0-387-97245-5.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  • Conway, John B. (1999). A Course in Operator Theory (Graduate Studies in Mathematics 21). American Mathematical Society. ISBN 0-8218-2065-6.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  • Conway, John B. (1996). On Being a Department Head: A Personal View. American Mathematical Society. ISBN 0-8218-0615-7.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  • Conway, John B. (1991). The Theory of Subnormal Operators. American Mathematical Society. ISBN 0-8218-1536-9.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>[3]
  • Conway, John B. (1981). Subnormal Operators. Pitman Books Ltd. ISBN 0-8218-2184-9.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>[4]
  • Conway, John B. (1973). "A complete Boolean algebra of subspaces which is not reflexive". Bull. Amer. Math. Soc. 79 (4): 720–722. doi:10.1090/S0002-9904-1973-13279-3.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>

References

  1. 1.0 1.1 John B. Conway at the Mathematics Genealogy Project
  2. Conway, John. "The Strict Topology and Compactness in the space of Measures". Transactions of the American Mathematical Society. American Mathematical Society. JSTOR 1994310. Missing or empty |url= (help)<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  3. Gamelin, T. W. (1993). "Review: The theory of subnormal operators, by John B. Conway". Bull. Amer. Math. Soc. (N.S.). 28 (1): 199–202. doi:10.1090/s0273-0979-1993-00355-0.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>
  4. Muhly, Paul S. (1983). "Review: Subnormal operators, by John B. Conway". Bull. Amer. Math. Soc. (N.S.). 8 (3): 511–515. doi:10.1090/s0273-0979-1983-15144-3.<templatestyles src="Module:Citation/CS1/styles.css"></templatestyles>

External links